Alert archive / Colorado / Freeze Watches in 2021
Freeze Watch 1, NWS Pueblo, CO
NWS Pueblo, CO issued this freeze watch at Sep 19, 2021, 2:45 PM MDT for 5 counties in Colorado. It took effect at Sep 21, 2021, 3:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 19, 2021, 2:45 PM MDT (20:45 UTC)
- In effect from
- Sep 21, 2021, 3:00 AM MDT
- Expired
- Sep 20, 2021, 2:50 PM MDT
- In force
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450 WWUS75 KPUB 192045 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 245 PM MDT Sun Sep 19 2021 COZ069>071-200445- /O.NEW.KPUB.FZ.A.0001.210921T0900Z-210921T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 245 PM MDT Sun Sep 19 2021 ...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures with overnight lows in the upper 20s to lower 30s possible. Coldest temperatures are expected in the center of the valley. * WHERE...Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet, Alamosa Vicinity/Central San Luis Valley Below 8500 Feet and Southern San Luis Valley Counties. * WHEN...From late Monday night through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
4 follow-up statements
070 WWUS75 KPUB 200440 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1040 PM MDT Sun Sep 19 2021 COZ069>071-201245- /O.CON.KPUB.FZ.A.0001.210921T0900Z-210921T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 1040 PM MDT Sun Sep 19 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures with overnight lows in the upper 20s to lower 30s possible. Coldest temperatures are expected in the center of the valley. * WHERE...Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet, Alamosa Vicinity/Central San Luis Valley Below 8500 Feet and Southern San Luis Valley Counties. * WHEN...From late Monday night through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
985 WWUS75 KPUB 201005 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 405 AM MDT Mon Sep 20 2021 COZ069>071-201815- /O.CON.KPUB.FZ.A.0001.210921T0900Z-210921T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 405 AM MDT Mon Sep 20 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures with overnight lows in the upper 20s to lower 30s possible. Coldest temperatures are expected in the center of the valley. * WHERE...Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet, Alamosa Vicinity/Central San Luis Valley Below 8500 Feet and Southern San Luis Valley Counties. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
269 WWUS75 KPUB 201826 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1226 PM MDT Mon Sep 20 2021 COZ069>071-210230- /O.CON.KPUB.FZ.A.0001.210921T0900Z-210921T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 1226 PM MDT Mon Sep 20 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures with overnight lows in the upper 20s to lower 30s possible. Coldest temperatures are expected in the center of the valley. * WHERE...San Luis Valley Below 8500. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
226 WWUS75 KPUB 202050 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 250 PM MDT Mon Sep 20 2021 COZ069>071-210500- /O.UPG.KPUB.FZ.A.0001.210921T0900Z-210921T1500Z/ /O.NEW.KPUB.FZ.W.0001.210921T0900Z-210921T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 250 PM MDT Mon Sep 20 2021 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures with overnight lows in the upper 20s to lower 30s possible. Coldest temperatures are expected in the center of the valley. * WHERE...San Luis Valley below 8500 feet. * WHEN...From 3 AM to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this freeze watch went out at Sep 19, 11:21 AM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Sep 19, 11:21 AM MDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1121 AM MDT Sun Sep 19 2021 .UPDATE... Issued at 1034 AM MDT Sun Sep 19 2021 We have expanded the Red Flag Warning to include northern El Paso County, Crowley, Otero, and eastern Las Animas Counties. We are now expecting the dry air and stronger winds to reach further east. Spotty critical fire weather conditions are possible even further east, but it won't be widespread enough for any fire weather highlights. && .SHORT TERM...(Today and tonight) Issued at 417 AM MDT Sun Sep 19 2021 Main Forecast Concerns/Challenges: 1) Critical fire weather conditions are expected this afternoon across much of the I-25 corridor from Colorado Springs and southward, and Fremont county. A Red Flag Warning has been issued from noon through 8 PM today. (See Fire Weather Discussion below) 2) Periodic light showers with isolated thunder across the higher terrain, as well as a low chance for a stray thunderstorm or two across the far southeast plains this afternoon. Severe weather is not expected at this time. Mid level trough continues to move across the region early this morning, helping to support scattered showers over mainly the Continental Divide. A diminishing trend has been recently noted, likely owing to this energy and upper level support shifting more to the east/northeast. This diminishing trend will likely continue this morning, with the loss of this support as well as the loss of the higher moisture currently in place. Thunder has not really been noted overnight given little to no instability in place, and don't expect any thunder for the remainder of the morning. Shouldn't really see any widespread precip move away from the higher terrain this morning, though do expect cloud cover to continue moving across southern CO and help provide partly cloudy to partly sunny skies early this morning. Clearing skies are expected later this morning, with sunnier skies likely over much of the area. Cloud cover may linger around the higher terrain, where west/southwest flow and some weak ascent will support some isolated showers and thunderstorms this afternoon. Mostly dry weather will occur for much of the area this period, though some guidance is hinting at a few showers and thunderstorms across the far southeast plains later this afternoon where surface trough and some weak instability will reside. Soundings look rather dry during this time with instability on the weaker side, so if anything does develop it will be brief/isolated and weak. The only other precip chances will be for the central mountains, where the approaching deep upper trough could bring a period of light showery development very late tonight. .LONG TERM...(Monday through Saturday) Issued at 417 AM MDT Sun Sep 19 2021 There is modest model agreement through Wednesday before large spreads develop among the operational solutions. The GFS is the outlier, with ensemble clustering supporting the evolution of the ECMWF and Canadian. Monday and Tuesday...an upper level trough is forecast to pass across the Northern Rockies during this period which will send a cold front south across the Colorado Plains. The cold front will pass across the area Monday morning with cooler temperatures expected for Monday afternoon. Highs will likely only reach into the 70s across the region. A few rain showers may be possible Monday afternoon, mainly over the Central Mountains, spreading into the Palmer Divide by the afternoon. Kept the precipitation chances on the lower side for Monday night into Tuesday morning. The NAM and ECMWF both develop moist usplope flow across the Plains with light showers or drizzle developing along the Eastern Mountains and adjacent Plains Monday night. Both model solutions are deeper with the upper trough dipping into northeast Colorado, helping to aid in the precipitation development. The GFS is much more limited with precipitation chances, with light rain possible along the Eastern Mountains, and keeping all activity west of I-25. Pops may need to be adjusted over the next couple of model cycles to incorporate the latest trends with the upper trough. By Tuesday, the upper trough axis will be shifting east into Kansas, with northwesterly flow weakening across the region. Expect any precipitation that does form, to dissipate Tuesday morning, with dry conditions prevailing through the afternoon. Afternoon high temperatures will once again be pleasant, with 70s across the region. Overnight lows will need to be monitored over the San Luis Valley for both Monday and Tuesday nights. Currently, forecast lows of 32 degrees are expected, but could dip lower, and the possibility of frost or freeze watches may be warranted. We will continue to monitor the forecast trends for temperatures. Wednesday through Sunday...as mentioned above, trended the forecast more in line with the ECMWF and Canadian solutions which have better ensemble support. Both these solutions cut off an upper low off the southern California coast, which boosts high pressure across Colorado. This would lead to dry and a return to hot forecast conditions. Highs would climb through the 80s on Wednesday, and into the lower 90s for late this week and through the weekend. It should be noted that the GFS is trying to trend towards the ECMWF and Canadian solutions, and is now cutting off a weak upper low over the Desert Southwest, with high pressure to the north. This is the outlier solution as the ECMWF and Canadian have a stronger upper low off southern California. The GFS solution would be slightly cooler, and isolated shower or thunderstorm chances over the higher terrain. At this time, there is really not much support for this solution. Mozley && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1121 AM MDT Sun Sep 19 2021 VFR conditions are expected throughout the forecast period for KALS, KCOS, and KPUB. There will be gusty west-southwesterly winds over all terminals this afternoon. During the overnight and the early morning a cold front is expected to pass over the KCOS and KPUB. It is a bit uncertain how for west the front will reach, hence why KCOS only has 15kt winds without gusts, but if the front happens to move further west - gusts up to 25-35mph are possible. The same is to be said about KPUB. && .FIRE WEATHER... Issued at 417 AM MDT Sun Sep 19 2021 As noted above, a Red Flag Warning has been issued for this afternoon into the evening for much of the I-25 corridor, and Fremont county. Under partly cloudy to mostly sunny skies, temps expected to rise well into the upper 80s and low to mid 90s across the plains. Dewpoints as high as the upper 40s to low 50s are currently in place, but expect this to change later this afternoon. Current surface trough situated across eastern CO is expected to deepen later today, while flow aloft strengthens. During this time, strong daytime mixing will occur and allow this stronger flow to reach the surface, with stronger southwest winds/gusts developing over much of southern CO. This mixing and momentum transfer will also allow much drier air aloft to reach the surface, with dewpoints falling into the low 30s. The resultant RH values in the 10-15 percent range and these stronger winds will support critical fire weather conditions. At this time, highest confidence for these developing conditions looks to be across much of the I-25 corridor and the Fremont county area. Elsewhere, the strongest winds and lowest RH values don't look to come together this afternoon to support critical fire weather conditions. That being said, the day shift will need to keep an eye on trends later this morning. Did lower dewpoints across much of the area this afternoon but could still be too high. While RAP guidance was the lowest with dewpoints and appeared to be too aggressive, it may not be too far off. Most forecast soundings showing this drier air not too far off the surface and with the anticipated strong mixing, could easily see this dry air making it to the surface. If this occurs, then dewpoints in the 20s and much lower RH values will be possible. Additionally, this could support critical fire weather conditions in other locations, specifically northern El Paso county/zone, and the counties/zones just to the east of the I-25 corridor. Once again, will be keeping a close eye on trends for the need to expand the current Red Flag Warning. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ222-226>233. && UPDATE...SKELLY SHORT TERM...RODRIGUEZ LONG TERM...MOZLEY AVIATION...SKELLY FIRE WEATHER...RODRIGUEZ
Hazardous weather outlook, Sep 19, 11:32 AM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1132 AM MDT Sun Sep 19 2021 COZ058>089-093>099-201745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1132 AM MDT Sun Sep 19 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions are expected this afternoon and evening across the I-25 corridor and Fremont, Crowley, Otero, and eastern Las Animas Counties. Isolated thunderstorms are possible across the higher terrain and far southeast plains this afternoon. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Light snow may be possible Monday night into Tuesday morning across the higher elevations of Pikes Peak with 0 to 2 inches above 12000 feet. Near freezing temperatures are possible across the San Luis Valley Monday and Tuesday nights. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. SKELLY/88
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 4:21 AM MDT | Red Flag Warning | PUB | Crowley, El Paso, Fremont, Huerfano, Las Animas, Otero and 1 more | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.